Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Jul 17, 2021, 1:17 PM CDT for Clarke County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 1:17 PM CDT (18:17 UTC)
- Expired
- Jul 17, 2021, 2:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WWUS84 KJAN 171817
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
117 PM CDT Sat Jul 17 2021
MSZ051-052-057-058-171900-
Lauderdale MS-Newton MS-Jasper MS-Clarke MS-
117 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER...
SOUTHEASTERN NEWTON...NORTHWESTERN CLARKE AND SOUTHWESTERN LAUDERDALE
COUNTIES UNTIL 200 PM CDT...
At 116 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rose Hill, or 15 miles southeast of Newton, moving east at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Orange around 120 PM CDT.
Stonewall and Savoy around 140 PM CDT.
Sable around 155 PM CDT.
Other locations impacted by this storm include Pachuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3199 8871 3203 8909 3229 8897 3237 8884
3238 8855
TIME...MOT...LOC 1816Z 276DEG 19KT 3219 8894
$$
CMEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:01 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 17, 1:01 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Jackson MS 101 PM CDT Sat Jul 17 2021 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Convection this afternoon has plagued sites and dropped categories to MVFR. However, once storms pass VFR conditions return. These storms will continue through the afternoon into the evening hours before dissipating. However, sites should expect MVFR ceilings overnight with another round of storms possible before daybreak tomorrow, especially in the Delta. /28/ && .DISCUSSION... An early start to our convection has occurred this morning as an overnight MCV has dropped south into the general vicinity. This has helped to sustain convection across the Delta this morning and portions of southeast Arkansas, stretching east into portions of north central Mississippi. While some of this rain has been moving over the same areas, it does appear to be more or less progressive and the rates are not exceptionally high yet this morning. In addition, portions of this region are surprisingly "lacking" in rainfall compared to other parts of the CWA. However, we will continue to monitor for the flash flood potential with any storms that occur throughout the day. Looking at the bigger picture, today will feature another day of greater coverage of storms as was the case yesterday. This comes as the upper trough axis resides in the vicinity/overhead of the forecast area and we are on the western edge of a surface high pressure. This has brought southerly flow to the region which has allowed moisture to better infiltrate the region. Precipitable water values off the 12Z KJAN sounding show around 2 inches and this is forecast to be around 2 to 2.3 inches through the day. This will mean that any storms that occur will have the potential for efficient, heavy rainfall similar to yesterday and can lead to localized flash flooding concerns. My inclination, despite it being the summer season and we can handle water better, is to outlook some kind of limited flooding risk area. However, I am not confident in where exactly as the entire area has that risk. Given the presence of this MCV, there remains some flow across the area which should help reduce the risk of storms lingering too long, but the greater coverage suggests multiple rounds of storms in some locations will be possible. Will continue to ponder this through the rest of this morning. In terms of severe weather, I won't rule out a strong storm but like was the case yesterday, the potential for severe storms is not high. While not a true microburst day today, several parameters were lacking for severe weather to be a high concern. However, with the presence of some forcing feature, daytime heating, ample moisture, some cooler air aloft...it won't be completely out of the question for some strong storms and perhaps a couple severe storms this afternoon. Otherwise, it should be a day mixed of some sun and many clouds. Temperatures will be on the cooler side because of the rain and clouds and should be in the 80s overall. /28/ Prior discussion below: Today and Tonight...High pressure at the surface remains wedged into the region from the east, while troughing aloft sits over the region. As the trough axis shifts east through the forecast area today, a wave of ascent will likewise traverse the CWA through the course of the day. This ascent, coupled with daytime heating and a moist unstable airmass, in addition to any lingering outflow boundaries from Friday's convection, and a known remnant MCV currently residing over extreme Southeast Arkansas, will all aid in sparking numerous to widespread showers and storms across the forecast area from late this morning through the afternoon hours. The overall threat for severe storms is currently far too low to introduce the mention of them into the HWO on this morning's package. However, a few storms could become intense enough to produce wind gusts around 40 mph. Frequent lightning strikes and torrential downpours can both be expected with today's convection. Some localized flash flooding could become possible as well as rainfall rates will be quite high. Convection will also be slow- moving and storms could train across the same locations in a short amount of time. Convection will gradually dissipate during the evening. An overall lull in activity is expected through much of the overnight hours. However, another area of ascent embedded in northwest flow aloft, could begin sparking more showers and possible storms across northern portions of the CWA by sunrise Sunday morning. /19/ Next week...The two words that best sum up this forecast period are...more rain. Through Monday, we'll remain under a northwesterly upper flow pattern, notorious for bringing periodic disturbances with attendant convective complexes, potentially even during the nighttime which is why we'll have to maintain somewhat higher rain chances at night during the early part of the week. The longwave upper trough over the eastern CONUS will shift slightly eastward toward the middle of the week, but a narrow trough axis will continue to extend through the Deep South even as it does so. Guidance has been teasing out the potential for an upper low feature cutting off from this trough, but regardless of whether and when that happens, it appears likely we'll still remain under negative height anomalies. At the surface, a high will build over the Midwest, but we'll remain on the more active, and notably moist (PW lingering near 2"), southern periphery of this ridge. The ridge might be strong enough to curtail rain chances somewhat across north MS and AR mid to late week, but for most of the area, it appears we'll remain stuck in the wetter than usual pattern. Toward the end of the week, mid/upper ridging from the western US shows signs of building toward our area. This may result in an upward trend in temps by Friday, highly dependent upon rain development/timing each day. Still, available guidance keeps a very moist airmass in place across the region, so rain chances will remain above normal through the end of the work week. Looking farther ahead, there are signs that next weekend into the following week, ridging will become dominant enough to finally trend back toward more typical, drier July weather. Any threat for stronger storms each day will be driven by mesoscale influences difficult to anticipate very far ahead of time, given the lack of more coherent deep shear anticipated. It's certainly possible we could see a few storms produced damaging wind throughout the week, including a convective complex or two early in the week while we're in the northwesterly flow regime. In addition, we also cannot rule out a localized flash flooding threat just about any day during the upcoming week given the moist airmass and weak flow regime, as we've already seen in recent days. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 72 87 72 / 82 45 89 65 Meridian 87 71 86 71 / 89 42 89 64 Vicksburg 88 73 89 73 / 84 46 85 65 Hattiesburg 88 72 88 73 / 83 22 86 45 Natchez 88 72 89 73 / 78 26 80 53 Greenville 86 71 89 71 / 95 57 90 69 Greenwood 86 71 88 71 / 89 56 91 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Jul 17, 3:30 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 330 AM CDT Sat Jul 17 2021 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 172000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 330 AM CDT Sat Jul 17 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Jul 17, 11:03 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1103 AM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 2 E TOUGALOO 32.40N 90.13W
07/16/2021 HINDS MS PUBLIC
HOME WITH FLOODING IN NORTH EAST JACKSON, ON
NORTH LAKE CIRCLE WAS REPORTED. AN ESTIMATED
AMOUNT OF ABOUT 4 INCHES WAS GIVEN.
&&
JNESpecial weather statement, Jul 17, 11:23 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
1123 AM CDT Sat Jul 17 2021
MSZ043-049-171715-
Rankin MS-Madison MS-
1123 AM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RANKIN AND SOUTHEASTERN
MADISON COUNTIES UNTIL 1215 PM CDT...
At 1123 AM CDT, Meteorologists were tracking a strong thunderstorm
near Canton, moving south at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Madison and Goshen Springs around 1140 AM CDT.
Pisgah around 1145 AM CDT.
Fannin around 1150 AM CDT.
Pelahatchie around 1215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3228 9016 3229 9015 3231 9016 3232 9015
3234 9011 3236 9011 3236 9010 3238 9010
3240 9007 3240 9018 3265 9021 3271 8975
3262 8975 3258 8978 3238 8973 3232 8973
TIME...MOT...LOC 1623Z 346DEG 19KT 3255 9001
JCSpecial weather statement, Jul 17, 11:41 AM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Jackson MS 1141 AM CDT Sat Jul 17 2021 MSZ045-050-051-171715- Scott MS-Newton MS-Neshoba MS- 1141 AM CDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT NEWTON...EAST CENTRAL SCOTT AND SOUTHWESTERN NESHOBA COUNTIES UNTIL 1215 PM CDT... At 1141 AM CDT, Meteorologists were tracking a strong thunderstorm near Conehatta, or near Prospect, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Stratton around 1155 AM CDT. Decatur around 1205 PM CDT. Newton and Little Rock around 1215 PM CDT. Other locations impacted by this storm include Chunky and Hickory. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3226 8892 3239 8941 3269 8925 3257 8891 TIME...MOT...LOC 1641Z 291DEG 13KT 3248 8921 JNE
Special weather statement, Jul 17, 12:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
1217 PM CDT Sat Jul 17 2021
MSZ043>046-048>052-055>058-171800-
Newton MS-Neshoba MS-Hinds MS-Leake MS-Rankin MS-Clarke MS-Kemper MS-
Smith MS-Scott MS-Lauderdale MS-Madison MS-Simpson MS-Jasper MS-
1217 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEAKE...RANKIN...
NEWTON...SMITH...SOUTHWESTERN KEMPER...SCOTT...SOUTHERN NESHOBA...
SOUTHEASTERN MADISON...JASPER...NORTHEASTERN SIMPSON...NORTHWESTERN
CLARKE...CENTRAL HINDS AND LAUDERDALE COUNTIES UNTIL 100 PM CDT...
At 1217 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bethsaida to near Florence. Movement
was southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Philadelphia and Neshoba around 1220 PM CDT.
Bethsaida around 1230 PM CDT.
House around 1240 PM CDT.
Herbert Springs around 1255 PM CDT.
Damascus, Cato, Martin and Johns around 100 PM CDT.
Other locations impacted by these storms include Tucker, Walnut
Grove, Sebastopol, Standing Pine, Puckett, Lena, Chunky, Lake,
Montrose and Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3197 8885 3196 8967 3237 9057 3280 8907
3259 8841
TIME...MOT...LOC 1717Z 297DEG 17KT 3271 8910 3219 9017
JNESpecial weather statement, Jul 17, 1:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
117 PM CDT Sat Jul 17 2021
MSZ051-052-057-058-171900-
Lauderdale MS-Newton MS-Jasper MS-Clarke MS-
117 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER...
SOUTHEASTERN NEWTON...NORTHWESTERN CLARKE AND SOUTHWESTERN LAUDERDALE
COUNTIES UNTIL 200 PM CDT...
At 116 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rose Hill, or 15 miles southeast of Newton, moving east at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Orange around 120 PM CDT.
Stonewall and Savoy around 140 PM CDT.
Sable around 155 PM CDT.
Other locations impacted by this storm include Pachuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3199 8871 3203 8909 3229 8897 3237 8884
3238 8855
TIME...MOT...LOC 1816Z 276DEG 19KT 3219 8894
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:23 AM CDT | Special Weather Statement | JAN | Madison | 52 min |
| Jul 17, 11:41 AM CDT | Special Weather Statement | JAN | Newton | 34 min |
| Jul 17, 12:17 PM CDT | Special Weather Statement | JAN | Jasper, Lauderdale, Neshoba, Newton, Rankin, Scott and 1 more | 43 min |
| Jul 17, 2:42 PM CDT | Special Weather Statement | JAN | Hinds | 33 min |
| Jul 17, 3:21 PM CDT | Special Weather Statement | JAN | Copiah | 24 min |
| Jul 17, 3:46 PM CDT | Special Weather Statement | JAN | Lawrence | 44 min |
| Jul 17, 4:31 PM CDT | Special Weather Statement | JAN | Simpson | 14 min |
| Jul 16, 9:01 PM CDT | Special Weather Statement | JAN | Morehouse | 44 min |
| Jul 16, 9:24 PM CDT | Special Weather Statement | JAN | Morehouse | 51 min |
| Jul 16, 10:14 PM CDT | Special Weather Statement | JAN | Morehouse, Richland, West Carroll | 46 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.